Selective suprasensitivity to calcitonin-gene-related peptide in the hands in Raynaud's phenomenon
The effects of intravenous infusion of three vasodilators on skin blood flow were studied in eight patients with Raynaud's phenomenon and eight controls, matched for age and sex, by means of the non-invasive technique of laser doppler flowmetry (LDF). The responses to calcitonin-gene-related peptide (CGRP) were compared with those to the endothelium-dependent vasodilator adenosine triphosphate (ATP) and the endothelium-independent vasodilator prostacyclin (epoprostenol; PGI2). In the patients with Raynaud's phenomenon, CGRP induced flushing of the face and hands accompanied by a rise in skin blood flow, whereas in the controls CGRP caused flushing and increased blood flow only in the face. PGI2 caused similar rises in skin blood flow in the hands and face in both groups. ATP did not cause any significant changes in skin blood flow in the face or hands in the patients, but in the controls it increased skin blood flow in the face. Since the suprasensitivity to CGRP of skin blood flow in the hands of patients with Raynaud's phenomenon is not common to other vasodilators, it may reflect a deficiency of endogenous CGRP release in this disorder.